Hail, Lyon
- When
- May 27, 6:47 PM CST
- Where
- Lyon County, 0.49 mi W of Marshall
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.450, -95.790
A thunderstorm produced large hail near Marshall in Lyon County in southwest Minnesota on the early evening of May 27th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced large hail near Marshall in Lyon County in southwest Minnesota on the early evening of May 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 27, 2:35 PM CST, 4 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 PM CDT TUE MAY 27 2014 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 334 PM CDT TUE MAY 27 2014 DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS TRYING TO DEVELOP MAINLY IN EASTERN PORTIONS OF THE FORECAST AREA. APPEAR TO BE HAVING TOUGH TIME SUSTAINING GIVEN POCKET OF SLIGHTLY COOLER SURFACE TEMPERATURES AND THUS RELATIVELY LOWER INSTABILITY. WILL CARRY ISOLATED-SCATTERED POPS THROUGH BALANCE OF THE AFTERNOON...BUT ANTICIPATE ANY ACTIVITY TO QUICKLY DIMINISH AS HEATING WANES AFTER 00Z...SO VERY LITTLE WILL BE CARRIED INTO THE NEW FORECAST. ALSO HAVE TO LOOK AT OUR NORTHWEST AS ANOTHER WEAK WAVE MOVES THROUGH THE WESTERN AND CENTRAL DAKOTAS THIS EVENING AND OVERNIGHT. LOW CONFIDENCE THAT THIS ACTIVITY WILL HOLD TOGETHER LONG ENOUGH TO MOVE INTO OUR FORECAST AREA...SO OPTED TO LEAVE OUR NORTHWEST AREAS DRY THIS EVENING. UPPER RIDGE BECOMES MORE DOMINANT ACROSS THE AREA WEDNESDAY...BUT A WEAK WAVE SLIDING DOWN THE EASTERN EDGE OF THE RIDGE MAY BRUSH OUR FAR EAST/SOUTHEAST AREAS WITH SOME CLOUDS AND SPOTTY SHOWERS BRIEFLY WEDNESDAY MORNING. OTHERWISE EXPECTING DRY CONDITIONS TO DOMINATE FOR MOST AREAS TONIGHT AND WEDNESDAY...WITH LOWS TONIGHT AROUND 60 AND HIGHS WEDNESDAY IN THE 80S. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 334 PM CDT TUE MAY 27 2014 WARM AND DRY WILL GENERALLY BE THE RULE OVER THE NEXT FEW DAYS AS LARGE UPPER LEVEL RIDGE BUILDS AHEAD OF A FULL LATITUDINAL TROUGH ALONG THE WEST COAST. 850 HPA TEMPS WARM INTO THE MID AND UPPER TEENS. CAP APPEARS TO BE SOMEWHAT WEAKER ACROSS THE EASTERN HALF OF THE FORECAST AREA ON FRIDAY...DESPITE THE FACT THAT THE UPPER LEVEL PATTERN IS RELATIVELY NON-SUPPORTIVE OF CONVECTION. HAVE ADDED 20 PERCENT CHANCE ACROSS NORTHWEST IOWA FOR LATE AFTERNOON THUNDERSTORM CHANCES. BETTER CHANCES OF PRECIPITATION ENTER INTO THE FORECAST SATURDAY INTO NEXT WEEK AS A SERIES OF SHORT WAVES MOVES ACROSS THE AREA AHEAD OF DISORGANIZED TROUGH LIFTING TO THE NORTHEAST. IN GENERAL...THE TROUGH IS EXPECTED TO REMAIN FOCUSED TO THE NORTH OF THE FORECAST AREA...BUT THE CHANCE OF THUNDERSTORMS EXISTS SATURDAY THROUGH TUESDAY AHEAD OF THE COLD FRONT PASSAGE ASSOCIATED WITH UPPER LOW LAT IN THE DAY ON TUESDAY. INSTABILITY LOOKS SUFFICIENT FOR STRONGER STORMS...ESPECIALLY FOR LATE AFTERNOON/EARLY EVENING STORMS. CERTAINLY THE POTENTIAL FOR LARGE HAIL...AND POTENTIALLY ADDITIONAL SEVERE WEATHER THREATS AS MORE OF THE MICROSCALE FEATURES OF THE PATTERN BECOME RESOLVED. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1243 PM CDT TUE MAY 27 2014 GENERALLY VFR CONDITIONS EXPECTED THROUGH THE PERIOD WITH VARIABLE WINDS AT OR BELOW 10KTS. DEVELOPMENT OF ISOLATED-SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE 27/19Z-28/01Z...HOWEVER EXACT LOCATION AND TIMING OF ACTIVITY DIFFICULT TO PINPOINT. THUS HAVE LEFT MENTION OF TSRA OUT OF TAFS AT THIS TIME...BUT WILL MONITOR DEVELOPMENT CLOSELY AND AMEND AS NEEDED. BEYOND EARLY EVENING...FURTHER DEVELOPMENT OF CONVECTION IS UNLIKELY ACROSS THIS FORECAST AREA. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM... AVIATION...JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 436 AM CDT TUE MAY 27 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-060>062-065>071-280945- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY-HANSON-MCCOOK- MINNEHAHA-HUTCHINSON-TURNER-BON HOMME-YANKTON-UNION- 436 AM CDT TUE MAY 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...ESPECIALLY IN THE AFTERNOON. WHILE NO SEVERE STORMS ARE EXPECTED...SOME STORMS COULD PRODUCE SMALL HAIL AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SDZ038-039-050-052>054-057>059-063-064-280945- BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-CHARLES MIX-DOUGLAS- 436 AM CDT TUE MAY 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Sioux Falls radar (KFSD), 122 km away, was scanning. The volume nearest the first event began at 00:47 UTC.
2 hail. Local standard time, as filed.
Large hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516480, 516481.